Alert archive / Virginia / Tornado Warnings in 2017

Tornado Warning 8, NWS Baltimore/Washington

July 22, 2017Spotsylvania County, Stafford County, City of Fredericksburg, Virginia

NWS Baltimore/Washington issued this tornado warning at Jul 22, 2017, 6:16 PM EDT for Spotsylvania County, Stafford County, City of Fredericksburg, Virginia. It was in force for 29 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2017, 6:16 PM EDT (22:16 UTC)
Expired
Jul 22, 2017, 6:45 PM EDT
In force
29 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties City of Fredericksburg, VA, Spotsylvania County, VA, Stafford County, VA

The radar

The Sterling radar (KLWX), 82 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 6:20 PM EDTFUNNEL CLOUD2 Ne Spotsylvania, VAVIDEO REPORTED ON SOCIAL MEDIA.
Jul 22, 6:20 PM EDTTSTM WND DMG3 Nnw Massaponax, VASEVERAL TREES DOWN...INCLUDING ONE ON A HOUSE.
Jul 22, 6:29 PM EDTTSTM WND DMG4 Wsw Sealston, VATWO TREES DOWN IN THE VICINITY OF THE INTERSECTION OF MILLS DRIVE AND TIDEWATER TRAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2017-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2017-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
107 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1084 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

022 
WFUS51 KLWX 222216
TORLWX
VAC177-179-630-222245-
/O.NEW.KLWX.TO.W.0008.170722T2216Z-170722T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Baltimore MD/Washington DC
616 PM EDT SAT JUL 22 2017

The National Weather Service in Sterling Virginia has issued a

* Tornado Warning for...
  South central Stafford County in northern Virginia...
  The southeastern City of Fredericksburg in central Virginia...
  Northeastern Spotsylvania County in central Virginia...

* Until 645 PM EDT
    
* At 616 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Spotsylvania, or near Fredericksburg, moving east
  at 40 mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...For those in the direct path of a tornado touchdown, 
           flying debris will be dangerous to those caught without 
           shelter. Damage to roofs, siding, and windows may occur. 
           Mobile homes may be damaged or destroyed. Tree damage is 
           likely. 

* This dangerous storm will be near...
  Fredericksburg around 620 PM EDT. 
  Massaponax around 625 PM EDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3822 7762 3829 7761 3827 7736 3824 7737
      3824 7738 3817 7745
TIME...MOT...LOC 2216Z 278DEG 37KT 3825 7758 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

ADS
2 follow-up statements
451 
WWUS51 KLWX 222228
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
628 PM EDT SAT JUL 22 2017

VAC179-630-222238-
/O.CAN.KLWX.TO.W.0008.000000T0000Z-170722T2245Z/
Stafford VA-City of Fredericksburg VA-
628 PM EDT SAT JUL 22 2017

...THE TORNADO WARNING FOR SOUTH CENTRAL STAFFORD  AND THE
SOUTHEASTERN CITY OF FREDERICKSBURG IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning will remain 
south of these areas. However, a severe thunderstorm warning remains 
in effect.

LAT...LON 3820 7754 3826 7752 3824 7737 3824 7739
      3817 7745
TIME...MOT...LOC 2228Z 283DEG 33KT 3821 7747 

$$

VAC177-222245-
/O.CON.KLWX.TO.W.0008.000000T0000Z-170722T2245Z/
Spotsylvania VA-
628 PM EDT SAT JUL 22 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM EDT FOR EAST
CENTRAL SPOTSYLVANIA COUNTY...
    
At 628 PM EDT, a severe thunderstorm capable of producing a tornado 
was located over Massaponax, or south of Fredericksburg, moving east 
at 40 mph.

HAZARD...Tornado. 

SOURCE...Radar indicated rotation. 

IMPACT...For those in the direct path of a tornado touchdown, flying 
         debris will be dangerous to those caught without shelter. 
         Damage to roofs, siding, and windows may occur. Mobile 
         homes may be damaged or destroyed. Tree damage is likely. 

Locations impacted include...
Massaponax.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3820 7754 3826 7752 3824 7737 3824 7739
      3817 7745
TIME...MOT...LOC 2228Z 283DEG 33KT 3821 7747 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

ADS
811 
WWUS51 KLWX 222236
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
636 PM EDT SAT JUL 22 2017

VAC177-222246-
/O.EXP.KLWX.TO.W.0008.000000T0000Z-170722T2245Z/
Spotsylvania VA-
636 PM EDT SAT JUL 22 2017

...THE TORNADO WARNING FOR EAST CENTRAL SPOTSYLVANIA COUNTY WILL
EXPIRE AT 645 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

LAT...LON 3820 7754 3826 7752 3824 7737 3824 7739
      3817 7745
TIME...MOT...LOC 2236Z 278DEG 37KT 3820 7739 

$$

ADS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Jul 22, 2:41 PM EDT, 3 hours 35 minutes earlier.

Area forecast discussion, Jul 22, 2:41 PM EDT, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
241 PM EDT Sat Jul 22 2017

.SYNOPSIS...
High pressure remains off the southeast coast. Multiple upper
level disturbances will be possible through Sunday. An upper
level trough of low pressure will move over the northeastern US
early in the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Complex weather situation continues to unfold across the
area...as initial MCS is currently impacting the northern half
of the forecast area between DC and Balt. Early arrival of QLCS has
tempered instability somewhat...which has kept the strongest
updrafts rather isolated. Furthermore, poor mid-/upper-level
lapse rates coupled with relatively weak shear have tended to
limit vertical parcel accelerations...and will likely keep
strongest winds more isolated-to-widely scattered. Greatest
threat for damaging wind over the next hour will reside across N
Prince Georges and Anne Arundel counties. While cloud cover
will likely limit additional heating out ahead of the
line...with MLCAPE values peaking near 1500 J/Kg...modest cold
pool will allow for continued localized instances of wind gusts
AOA 50 kts as this activity continues to push east across that
area.

Storms that are developing and moving into the NW portion of the
area and across N WV will continue to sag into the area through
the evening. While the current line may work over much of the
northern half of the area, weak (but sufficient) instability
may lead to isolated instances of gusty winds with the most
vigorous activity as it crosses the area.

Precipitable water has surged to near 2 inches this...which
would allow for locally heavy rainfall in the heaviest activity.
However, storm speeds should keep hydro threats generally
isolated. Though, a slightly greater threat could develop if
cell training allows for multiple rounds of heavy rainfall over
the same area.

Heat Advisory also continues along and east of I-95 through
today. Cloud cover has tempered warming a bit...keeping most
places just shy of the 105F heat index threshold. Though, multi-
day nature of threat justifies headline even if heat indices
only marginally meet the criteria.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...

Warm and humid weather Sunday as we continue to reside in the
warm sector and high temperatures remain in the 90s with
dewpoints in the 70s. Heat dome recedes just a bit to the SE as
heights fall...which will keep the hottest temperatures across
central VA...where a heat advisory appears more likely.
Along/East of I-95...temperatures may be a degree or two cooler
than today...though, prolonged nature of event, coupled with
heat indices near 100 to perhaps 105F, suggest that a Heat
Advisory may again be needed...especially considering the
accumulated effect of the heat and humidity.

Convective evolution tomorrow rather muddled and will likely
depend on the spatiotemporal evolution of convection later
tonight (which will allow finer scale details to become more
clear). While CAPE/Shear parameters may become more favorable
than they are today (which would enhance storm organization), timing
and evolution will likely determine degree of coverage of the
strongest storm. Gusty winds and a few instances of large hail
are the primary hazards.

A cold front will approach the region Monday before pushing across
the region Monday night. Showers and thunderstorms will develop
along and ahead of this front...some of which could be strong.
Highs will reach the 90s again.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
A cold front should stall across the Virginia and North Carolina
border Tuesday, allowing for a few showers to linger across our
southern areas.

High pressure will build in from the west and northwest Tuesday
night and Wednesday. Temperatures will be nearly 10 degrees cooler
than previous days with a comfortable relative humidity.

The next cold front will arrive and push across the region Thursday
into Friday. Another active pattern of showers and thunderstorms
during the period and could linger into the weekend if the front
stalls across portions of the region.

A second area of high pressure will build in for the weekend,
bringing drier and cooler conditions.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
VFR conditions will prevail through Monday...outside of
thunderstorm activity. Multiple rounds of thunderstorms are
possible during this time (with the best chance during the
afternoons and evenings) with gusty winds and reduced
visibility in the strongest storms.

Vfr conditions expected Tuesday through Wednesday night. Winds north
10 knots Tuesday, becoming northeast 5 to 10 knots Tuesday night.
Winds light and variable Wednesday and Wednesday night.

&&

.MARINE...
Winds will remain below SCA values through Monday. However, strong
thunderstorms capable of producing gusty winds above Special
Marine Warning criteria are possible late this afternoon and
evening and again Sunday/Monday.

No marine hazards expected Tuesday through Wednesday night.
Winds becoming northwest 10 knots Tuesday, then northeast 5 to 10
knots Tuesday night. Winds light and variable Wednesday and
Wednesday night.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Heat Advisory until 7 PM EDT this evening for DCZ001.
MD...Heat Advisory until 7 PM EDT this evening for MDZ011-013-014-
     016>018-504-506.
VA...Heat Advisory until 7 PM EDT this evening for VAZ052>057.
WV...None.
MARINE...None.

&&

SYNOPSIS...MSE
NEAR TERM...MSE
SHORT TERM...MSE
LONG TERM...KLW
AVIATION...MSE/KLW
MARINE...MSE/KLW
Hazardous weather outlook, Jul 22, 4:30 PM EDT, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
430 PM EDT Sat Jul 22 2017

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-232030-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
430 PM EDT Sat Jul 22 2017

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

A heat advisory is in effect for the Fredericksburg area across to
southern Maryland until 7 pm.

Isolated severe thunderstorms with damaging winds and large hail
are possible today.

Locally heavy rainfall with isolated-to-scattered incidents of
flooding are possible this afternoon and evening.

Scattered thunderstorms capable of producing strong winds are
possible over the waters late this afternoon and this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Heat indices of 105 degrees are possible Sunday.

Isolated severe thunderstorms with damaging winds and hail are
possible Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible today and Sunday.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-232030-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
430 PM EDT Sat Jul 22 2017

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

Isolated severe thunderstorms with damaging winds and large hail
are possible today.

Locally heavy rainfall with isolated-to-scattered incidents of
flooding are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Heat indices as high as 105 degrees are possible for Piedmont
areas east of the Blue Ridge Sunday. Heat indices of 100 degrees
or higher are possible for lower elevations west of the Blue Ridge
Sunday.

Isolated severe thunderstorms with damaging winds and hail are
possible Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible today and Sunday.

HTS

In the hours before

Local storm report, Jul 22, 4:59 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
459 PM EDT SAT JUL 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     TSTM WND DMG     MONTPELIER              39.07N  76.85W
07/22/2017                   PRINCE GEORGES     MD   TRAINED SPOTTER

            2.5 INCH DIAMTER LIMB OF BRADFORD PEAR SNAPPED.

&&

EVENT NUMBER LWX1702454

STRONG
Local storm report, Jul 22, 5:22 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
522 PM EDT SAT JUL 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 PM     TSTM WND DMG     WHEATON                 39.04N  77.05W
07/22/2017                   MONTGOMERY         MD   PUBLIC

            TREE DOWN ON CAR ON ELNORA STREET BETWEEN GALT AVENUE
            AND GRANDVIEW AVENUE.

&&

EVENT NUMBER LWX1702455

DH
Local storm report, Jul 22, 5:25 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
525 PM EDT SAT JUL 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     1 ESE WHEATON           39.03N  77.03W
07/22/2017                   MONTGOMERY         MD   TRAINED SPOTTER

            SILVER MAPLE TREE SPLIT IN HALF BY THUNDERSTORM WINDS
            ON HENLOPEN COURT.

&&

EVENT NUMBER LWX1702456

DH
Local storm report, Jul 22, 5:27 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
527 PM EDT SAT JUL 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND GST     2 N RIVA                38.97N  76.59W
07/22/2017  M62 MPH          ANNE ARUNDEL       MD   NWS EMPLOYEE

            SEVERAL LARGE TREE LIMBS AND AT LEAST ONE WHOLE TREE
            DOWN IN THE SOUTHAVEN NEIGHBORHOOD OF ANNAPOLIS.

&&

EVENT NUMBER LWX1702457

DH
Local storm report, Jul 22, 5:55 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
555 PM EDT SAT JUL 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     MARINE TSTM WIND 2 E WOODBRIDGE          38.64N  77.22W
07/22/2017  M41 MPH          ANZ536             VA   BUOY

&&

EVENT NUMBER LWX1702458

DH
Local storm report, Jul 22, 6:02 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
602 PM EDT SAT JUL 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     MARINE TSTM WIND 1 S REAGAN NATIONAL AIR 38.85N  77.03W
07/22/2017  M44 MPH          ARLINGTON          VA   ASOS

&&

EVENT NUMBER LWX1702459

DH

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 3:09 AM EDTHeat AdvisoryLWXArlington, Fairfax, King George, Spotsylvania, Stafford, City of Alexandria and 3 more16 hr
Jul 22, 12:57 PM EDTSevere Thunderstorm WarningLWXLoudoun48 min
Jul 22, 1:58 PM EDTSpecial Marine WarningLWX92 min
Jul 22, 2:11 PM EDTSpecial Marine WarningLWX2 hr
Jul 22, 2:35 PM EDTSpecial Marine WarningLWX85 min
Jul 22, 3:17 PM EDTSpecial Marine WarningLWX88 min
Jul 22, 3:46 PM EDTSpecial Marine WarningLWX89 min
Jul 22, 5:20 PM EDTSpecial Marine WarningLWX85 min
Jul 22, 5:55 PM EDTSpecial Marine WarningLWX2 hr
Jul 22, 6:03 PM EDTSpecial Marine WarningLWX117 min
Jul 22, 6:09 PM EDTSevere Thunderstorm WarningLWXCulpeper, Orange, Spotsylvania, Stafford, City of Fredericksburg51 min
Jul 22, 6:36 PM EDTSpecial Marine WarningLWX114 min
Jul 22, 6:39 PM EDTSevere Thunderstorm WarningLWXKing George, Stafford51 min
Jul 22, 6:42 PM EDTSpecial Marine WarningLWX63 min
Jul 22, 7:10 PM EDTSpecial Marine WarningLWX95 min
Jul 22, 7:51 PM EDTSpecial Marine WarningLWX54 min

Nearby

Tornado Warnings in Virginia, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.